Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 74, NWS Goodland, KS

June 15, 2006Rawlins County, Thomas County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 15, 2006, 3:17 PM CDT for Rawlins County, Thomas County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 15, 2006, 3:17 PM CDT (20:17 UTC)
Expired
Jun 15, 2006, 4:00 PM CDT
In force
43 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

Counties Rawlins County, KS, Thomas County, KS

The radar

The Goodland radar (KGLD), 59 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2006-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2006-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2938 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:27 AM CDT, 11 hours 50 minutes earlier.

Area forecast discussion, Jun 15, 3:27 AM CDT, 11 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
227 AM MDT THU JUN 15 2006

.DISCUSSION...ACTIVE WEATHER EXPECTED ACROSS THE CENTRAL HIGH PLAINS
BEGINNING LATE THIS AFTERNOON/TONIGHT AND LASTING THROUGH EARLY
SATURDAY AS THE WESTERN TROUGH BUILDS EASTWARD INTO THE CENTRAL
PLAINS.

THE TROUGH IS EXPECTED TO CONTINUE DIGGING WITH 100+ KT JET
BEGINNING TO DIVE SOUTHEAST ACROSS THE WEST COAST EARLY THIS
MORNING. THE SHORT RANGE MODELS ARE ALL VERY SIMILAR IN TIMING WITH
LARGE SCALE ASCENT INCREASING LATE TODAY/TONIGHT WITH CONTINUED
SUPPORT THROUGH EARLY SATURDAY.

TEMPERATURES EARLY THIS MORNING REMAIN VERY WARM WITH STRONG
SOUTHERLY WINDS/MIXING. AS THE TROUGH AXIS/COLD FRONT CONTINUES TO
MOVE SLOWLY SOUTH AND EAST ADVISORY LEVEL WINDS ARE EXPECTED TO
RELAX AT LEAST THROUGH THE MORNING HOURS. THE COLD FRONT WILL
BECOME PARALLEL TO THE MID LEVEL FLOW AND STALL ACROSS EASTERN
COLORADO AND NORTHWEST KANSAS TODAY BEFORE LIFTING NORTH DURING
THE AFTERNOON WITH SURFACE CYCLOGENESIS ALONG/WEST OF THE KANSAS-
COLORADO BORDER. WINDS ARE EXPECTED TO INCREASE ACROSS THE
SOUTHEAST PORTION OF THE FORECAST AREA DURING THE AFTERNOON AS THE
PRESSURE GRADIENT TIGHTENS IN RESPONSE TO STRONG PRESSURE FALLS.
WINDS WILL LIKELY RETURN TO ADVISORY LEVEL AFTER 18Z AND PERSIST
INTO THE EARLY EVENING HOURS. HIGH TEMPERATURES SOUTH OF THE
BOUNDARY WILL WARM INTO THE UPPER 90S/AROUND 100...WHILE UPPER
80S/AROUND 90 ARE EXPECTED NORTH OF THE BOUNDARY. LOW LEVEL
MOISTURE WILL SURGE NORTH LATE IN THE PERIOD AS THE SFC LOW
DEEPENS ALONG THE KANSAS-COLORADO BORDER WITH SCATTERED
THUNDERSTORMS DEVELOPING IN VICINITY OF BOUNDARY/SFC TROUGH AND
POSSIBLY SOUTHWARD ALONG DEVELOPING DRY-LINE.

ALTHOUGH CLOUD BASES/LCLS ARE EXPECTED TO REMAIN RATHER
HIGH...0-3KM LAPSE RATES/LOW LEVEL CAPE AND A WELL DEFINED BOUNDARY
DRAPED ACROSS THE NORTHWEST ZONES SUGGEST THE POSSIBILITY OF A FEW
NON-MESOCYCLONE TORNADOES LATE THIS AFTERNOON.

DEEP MOIST CONVECTION SHOULD BECOME MORE WIDESPREAD DURING THE
EVENING HOURS AS BOUNDARY BISECTS THE FORECAST AREA AND LLJ
INCREASES. BUMPED POPS UP TO LIKELY ACROSS KANSAS/NEBRASKA
COUNTIES.

ANOTHER ACTIVE DAY IS EXPECTED ON FRIDAY AS H5 TROUGH EJECTS ACROSS
THE FORECAST AREA. DIFFICULT TO DETERMINE WHERE SURFACE BOUNDARY
WILL END UP...THE MOST LIKELY SCENARIO IS SOUTH OF THE FORECAST
AREA. POST FRONTAL UPSLOPE FLOW/LARGE SCALE ASCENT SHOULD BE
ADEQUATE FOR AFTERNOON THUNDERSTORMS. LITTLE CHANGES EXPECTED FROM
PREVIOUS FORECAST WITH HIGHS IN THE 80S AND HIGHEST POPS ACROSS THE
EAST/SOUTHEAST.

STILL SOME TIMING DIFFERENCES ON SATURDAY WITH GFS A COMPROMISE
BETWEEN THE ECMWF/NAM...THEREFORE RELUCTANT TO REMOVE POPS ACROSS
THE SOUTHEAST AT THIS TIME.

DAYS 4 THROUGH 7...NO CHANGES.

.FIRE WX...
UPGRADED THE FIRE WEATHER WATCH ACROSS KIT CARSON/CHEYENNE COUNTIES
OF EAST CENTRAL COLORADO TO A RED FLAG WARNING. THE COLD FRONT EARLY
THIS MORNING WAS BISECTING YUMA COUNTY/WESTERN KIT CARSON COUNTY AND
CONTINUING TO SINK SLOWLY SOUTH. THIS BOUNDARY WILL STALL ACROSS EASTERN
COLORADO/WESTERN KANSAS TODAY AND BEGIN TO LIFT NORTH LATE IN THE
AFTERNOON. SOUTH OF THE BOUNDARY...SOUTH TO SOUTHWEST WINDS WILL
INCREASE TO 25 TO 35 MPH WITH GUSTS AROUND 45 MPH POSSIBLE LATE THIS
AFTERNOON. TEMPERATURES WILL SOAR INTO THE 90S ALLOWING RELATIVE
HUMIDITY TO FALL BELOW 15 PERCENT LATE THIS AFTERNOON AND EARLY THIS
EVENING. SHOWERS AND THUNDERSTORMS ARE EXPECTED BY LATE AFTERNOON/EVENING.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY UNTIL 6 AM MDT /7 AM CDT/ EARLY THIS MORNING FOR
     KSZ001-KSZ002-KSZ003-KSZ004-KSZ013-KSZ014-KSZ015-KSZ016-
     KSZ027-KSZ028-KSZ029-KSZ041-KSZ042.

     WIND ADVISORY FROM NOON MDT /1 PM CDT/ TODAY TO 9 PM MDT /10 PM
     CDT/ THIS EVENING FOR KSZ003-KSZ004-KSZ014-KSZ015-KSZ016-
     KSZ027-KSZ028-KSZ029-KSZ041-KSZ042.

NE...WIND ADVISORY UNTIL 6 AM MDT /7 AM CDT/ EARLY THIS MORNING FOR
     NEZ079-NEZ080-NEZ081.

CO...WIND ADVISORY FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
     COZ092.

     RED FLAG WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
     COZ253-COZ254.

&&

MCGUIRE
Hazardous weather outlook, Jun 15, 11:45 AM CDT, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT THU JUN 15 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161700-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1145 AM CDT THU JUN 15 2006 /1045 AM MDT THU JUN 15 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT STALLED BETWEEN CHEYENNE WELLS COLORADO AND STRATTON
NEBRASKA MAY PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT THIS
AFTERNOON. SOME OF THESE STORMS MAY BECOME SEVERE WITH THE PRIMARY
THREATS BEING LARGE HAIL AND DAMAGING WINDS.

A WIND ADVISORY IS IN EFFECT FOR PORTIONS OF THE TRI-STATE AREA
THIS AFTERNOON...MAINLY SOUTH OF INTERSTATE 70. SOUTHERLY WINDS
WILL INCREASE WITH SPEEDS OF 25 TO 35 MPH AND GUSTS TO 45 MPH
SOUTH OF THE COLD FRONT THIS AFTERNOON.

AS TEMPERATURES RISE INTO THE 90S...RELATIVE HUMIDITIES WILL FALL
ALLOWING THE RANGELAND FIRE DANGER INDEX TO REACH THE EXTREME
CATEGORY.

EXTREME FIRE DANGER MEANS THAT FIRES START QUICKLY...SPREAD
FURIOUSLY AND BURN INTENSELY. ALL FIRES ARE POTENTIALLY SERIOUS.
ALL OUTDOOR BURNING SHOULD BE AVOIDED IN AREAS WITH EXTREME FIRE
DANGER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE ONCE AGAIN ON FRIDAY
AFTERNOON AND EVENING WITH A SLIGHT CHANCE FOR THUNDERSTORMS ON
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

LOCKHART

In the hours before

Special weather statement, Jun 15, 3:11 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
211 PM MDT THU JUN 15 2006

KSZ014-152045-
THOMAS-
311 PM CDT THU JUN 15 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR THOMAS COUNTY IN NORTHWEST KANSAS...

AT 310 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 6 MILES SOUTH OF
LEVANT...OR 9 MILES SOUTHWEST OF COLBY...AND MOVING NORTHEAST AT 40
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

KILLINGSWORTH

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 11:04 PM CDTWind AdvisoryGLDCheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more6 hr
Jun 15, 4:40 AM CDTWind AdvisoryGLDDecatur, Gove, Graham, Greeley, Logan, Norton and 6 more19 hr
Jun 15, 2:48 PM CDTHigh Wind WarningGLDSherman, Wallace3 hr
Jun 15, 4:06 PM CDTSevere Thunderstorm WarningGLDLogan39 min
Jun 15, 4:21 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins39 min
Jun 15, 4:56 PM CDTSevere Thunderstorm WarningGLDDecatur24 min
Jun 15, 5:26 PM CDTSevere Thunderstorm WarningGLDWichita49 min
Jun 15, 5:51 PM CDTSevere Thunderstorm WarningGLDLogan24 min
Jun 15, 6:07 PM CDTFlash Flood WarningGLDGreeley, Wichita3 hr
Jun 15, 6:14 PM CDTSevere Thunderstorm WarningGLDGreeley, Logan, Wichita61 min
Jun 15, 4:28 AM CDTRed Flag WarningGLDCheyenne, Kit Carson17 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.